Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 214, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 8, 2012, 7:20 PM CDT for Page County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2012, 7:20 PM CDT (00:20 UTC)
- Expired
- Aug 8, 2012, 8:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Page County, IA
The radar
The Omaha radar (KOAX), 121 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 4:53 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 2578 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 6:41 PM CDT, 39 minutes earlier.
Area forecast discussion, Aug 8, 6:41 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 641 PM CDT WED AUG 8 2012 .AVIATION...00Z TAFS FOR KOFK...KOMA AND KLNK. KOFK AND KOMA WILL SEE THUNDERSTORMS FOR THE FIRST HOUR OF THE TAF PERIOD WITH VARIABLE GUSTY WINDS AND POSSIBLY HAIL. OTHERWISE...VFR CONDITIONS WILL FOLLOW WITH NORTH WINDS AS BOUNDARY PUSHES SOUTHEAST. MODELS CONTINUE TO INDICATE AN AREA OF STRATUS EXPANDING SOUTH ACROSS SOUTHERN MINNESOTA...OVER WESTERN IOWA AND COULD IMPACT KOMA EARLY IN THE MORNING. WILL CONTINUE THE TEMPO GROUP FOR THESE POTENTIAL MVFR CONDITIONS DURING THE MORNING HOURS. KERN && .PREV DISCUSSION... /ISSUED 320 PM CDT WED AUG 8 2012/ DISCUSSION... THUNDERSTORM POTENTIAL THIS EVENING IS THE MAIN CONCERN IN THE VERY SHORT TERM. TEMPERATURES WILL BE THE PRIMARY CHALLENGE FROM LATER TONIGHT THROUGH FRIDAY...THEN WILL HAVE TO ADDRESS THUNDERSTORM CHANCES AGAIN BY SATURDAY. UPPER AIR CHARTS FROM 12Z SHOWED A 70 KNOT JET MAX AT 300 MB PUNCHING SOUTHEAST FROM WESTERN SOUTH DAKOTA. AT 500 MB...A FAIRLY IMPRESSIVE SHORTWAVE TROUGH WAS OVER THE NORTHERN PLAINS IN THE NORTHWEST FLOW. THERE WAS A 12 HOUR 500 MB HEIGHT FALL OF 50 METERS NOTED AT KABR. 700 MB TEMPERATURES WERE FAVORABLE...NEAR 9 DEGREES C IN OUR AREA. EARLY THIS AFTERNOON...SURFACE ANALYSIS SHOWED A COUPLE OF LOW PRESSURE CENTERS OVER WESTERN IOWA AND EASTERN NEBRASKA. COOLER AIR WAS ACROSS THE DAKOTAS AND WILL CONTINUE TO PUSH SOUTHWARD TONIGHT. WILL HOLD ONTO SOME 20-30 PERCENT POPS FOR THIS EVENING...THEN DRY CONDITIONS EXPECTED OVERNIGHT. SOME LOW CLOUDS WERE NOTED IN THE NORTHERN PLAINS AND MODELS SHOW INCREASING LOW LEVEL MOISTURE (925- 850 MB) FOR LATER TONIGHT AND THURSDAY MORNING. OTHERWISE...A RIDGE OF HIGH PRESSURE AT THE SURFACE WILL BUILD IN FROM THE DAKOTAS AND MINNESOTA THROUGH THURSDAY. THAT RIDGE STARTS TO MOVE OFF TO THE EAST BY FRIDAY NIGHT...AND RETURN FLOW DEVELOPS. LATEST NAM12 SHOWED DECENT 850-700 MB THETA E ADVECTION SETTING UP IN THE FAR WESTERN AND NORTHERN FRINGES OF THE FORECAST AREA BY 12Z SATURDAY. SO...WILL SPREAD SOME SMALL POPS EASTWARD SATURDAY EVEN THOUGH GENERAL MODEL CONSENSUS WOULD KEEP HEAVIEST QPF TO OUR NORTH. ALSO LINGERED LOW POPS INTO SATURDAY NIGHT. OTHERWISE...LATEST LONGER RANGE MODELS SHOWED OUR AREA GENERALLY IN NORTHWEST FLOW AT 500 MB FROM SUNDAY INTO MONDAY. MODEL SOLUTIONS BEGIN TO DIVERGE A LITTLE EARLY NEXT WEEK WITH THE CANADIAN MODEL A BIT STRONGER WITH THE TROUGH OVER THE PACIFIC NORTHWEST. TIMING OF ANY SHORTWAVES IN THE FLOW WILL BECOME DIFFICULT BY MID WEEK SO CONFIDENCE ON PRECIPITATION DROPS TO AROUND OR BELOW NORMAL BY DAY 7. HIGHS SHOULD BE MOSTLY IN THE 80S FRIDAY AND SATURDAY...THEN MID 80S TO AROUND 90 MOST LOCATIONS BY SUNDAY. MILLER && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
Hazardous weather outlook, Aug 8, 5:26 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 526 PM CDT WED AUG 8 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-090600- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 526 PM CDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND PARTS OF SOUTHWEST IOWA. .DAY ONE...TONIGHT AND THURSDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THE EVENING. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN MAY ALSO OCCUR...BUT THIS WILL BE SPOTTY. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FROM SATURDAY INTO SATURDAY NIGHT...THEN AGAIN TUESDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NEEDED THIS EVENING. SPOTTERS SHOULD PASS ALONG ANY REPORTS OF SEVERE WEATHER THAT THEY MAY EXPERIENCE. MILLER
In the hours before
Local storm report, Aug 8, 6:49 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
649 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND GST OFFUTT AFB 41.11N 95.92W
08/08/2012 M59 MPH SARPY NE ASOS
51 KNOT GUST - 59 MPH
&&
MILLERLocal storm report, Aug 8, 6:57 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
657 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND GST 5 NE SIDNEY 40.80N 95.58W
08/08/2012 E60 MPH FREMONT IA PUBLIC
WIND GUST WITH PASSAGE OF STORMS ESTIMATED AT 60 MPH.
ALSO PEA SIZE HAIL.
&&
MILLERLocal storm report, Aug 8, 7:03 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
703 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND DMG TABOR 40.89N 95.67W
08/08/2012 FREMONT IA LAW ENFORCEMENT
TREE BLOWN OVER NEAR THE SCHOOL. SOME CROP DAMAGE. SPOTTY
POWER OUTAGES REPORTED. TIME 640-645 PM.
&&
MILLERLocal storm report, Aug 8, 7:07 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
707 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST OMAHA 41.26N 96.01W
08/08/2012 M64 MPH DOUGLAS NE ASOS
AT EPPLEY AIRFIELD. 56 KNOT GUST - 64 MPH
&&
MILLERSpecial weather statement, Aug 8, 7:15 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 715 PM CDT WED AUG 8 2012 IAZ069-090045- POTTAWATTAMIE IA- 715 PM CDT WED AUG 8 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POTTAWATTAMIE COUNTY UNTIL 745 PM CDT... AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COUNCIL BLUFFS...OR 11 MILES EAST OF OMAHA...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OAKLAND...TREYNOR...CARSON...MACEDONIA...CRESCENT AND MCCLELLAND. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT THURSDAY MORNING FOR SOUTHWESTERN IOWA AND EAST CENTRAL NEBRASKA. LAT...LON 4116 9542 4119 9585 4137 9586 4140 9538 TIME...MOT...LOC 0011Z 276DEG 21KT 4127 9580 DEWALD
Local storm report, Aug 8, 7:20 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
720 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND DMG SHENANDOAH 40.76N 95.37W
08/08/2012 PAGE IA LAW ENFORCEMENT
TREE DAMAGE AND POWER LINES DOWN IN TOWN.
&&
MILLERThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:45 PM CDT | Special Weather Statement | OAX | Butler | 30 min |
| Aug 8, 7:15 PM CDT | Special Weather Statement | OAX | Pottawattamie | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.